Montana, 2007

Hail and Damaging Winds in Montana, May 19, 2007

May 19, 2007 · NWS BYZ · 7 events in 3 counties and zones

A few severe thunderstorms with hail and high winds moved across portions of South Central Montana on the evening of the 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A few severe thunderstorms with hail and high winds moved across portions of South Central Montana on the evening of the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 19, 1:43 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, May 19, 1:43 PM MST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
243 PM MDT SAT MAY 19 2007

.SHORT TERM...VALID FOR SUN AND MON...

ACTIVE WEATHER ACROSS MUCH OF THE FORECAST AREA FOR TONIGHT
THROUGH SUNDAY. SEVERE THUNDERSTORM WATCH HAS ALREADY BEEN ISSUED
UNTIL 10 PM THIS EVENING. UPPER TROUGH APPROACHING FROM THE WEST
COAST WHICH WILL INCREASE UPPER LEVEL FORCING ACROSS THE WESTERN
AND CENTRAL ZONES THIS EVENING. AFTERNOON HEATING CAUSING
700-500MB LAPSE RATES TO REACH AROUND 9 C/KM. LOWER LEVELS ALSO
CONTINUING TO DESTABILIZE AS RETURN FLOW OVER THE AREA WILL KEEP
DEW POINTS IN THE LOW TO MID 50S. LOW LEVEL FORCING ALSO BEING
ENHANCED BY SURFACE CONVERGENCE LOCATED ALONG A STATIONARY FRONT
THAT WAS POSITION FROM NORTHWEST MONTANA AND EXTENDED SOUTHEAST
THROUGH SHERIDAN WYOMING. WITH INGREDIENTS COMING
TOGETHER...EXPECT STRONG THUNDERSTORMS TO DEVELOP NEAR LIVINGSTON
LATE THIS AFTERNOON AND PUSH EAST OVERNIGHT. BUFKIT INDICATING
ISOLATED HIGH BASED SUPER CELLS POSSIBLE OVER THE WESTERN ZONES
LATE THIS AFTERNOON AND PROGRESSING EAST THROUGH EVENING WITH
POSSIBLE SQUALL LINE DEVELOPING ACROSS THE CENTRAL ZONES THIS
EVENING. MAIN CONCERN WITH STORMS TONIGHT WILL BE LARGE HAIL AND
DAMAGING WINDS. EXTENDED SEVERE THREAT TO THE SOUTHEAST ZONES
OVERNIGHT AS CONVECTION SHOULD TAP INTO THE BOUNDARY LAYER
MOISTURE.

UPPER TROUGH MOVING OVER THE WEST COAST SUNDAY WHICH WILL SEND
SEVERAL UPPER LEVEL IMPULSES THROUGH THE FORECAST AREA. THIS WILL
ALLOW CONVECTION TO CONTINUE OVER THE ENTIRE FORECAST AREA.
THERMAL RIDGE REMAINING ACROSS THE EASTERN ZONES WHICH WILL ALLOW
HIGH CAPES TO DEVELOP DURING THE AFTERNOON. STRONG FORCING ALOFT
WITH APPROACHING AND TROUGH ALONG WITH COLD FRONT TO PUSH
THROUGH. THESE FACTORS WILL AGAIN BRING A CHANCE FOR SEVERE
THUNDERSTORMS TOMORROW AFTERNOON AND WILL MENTION IN ZONES.
SHOWERS AND THUNDERSTORMS CONTINUING OVER NIGHT OVER THE WESTERN
AND CENTRAL ZONES WITH UPPER TROUGH AND DID INCREASE POPS FOR
THESE AREAS.

UPPER TROUGH MOVING OVER MONTANA MONDAY WITH SHOWERS AND
THUNDERSTORMS LIKELY ALONG WITH COOLER TEMPERATURES. INCREASED
POPS TO LIKELY MONDAY NIGHT AS STRONG Q VECTOR CONVERGENCE MOVES
ACROSS SC/SE MT. STAYED A FEW DEGREES ABOVE MAV GUIDANCE FOR
MONDAYS HIGH TEMPERATURES AS ANY BREAKS IN CLOUDS WILL ALLOW FOR
QUICK WARM UP. RICHMOND

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

THE FORECAST AREA WILL BE AFFECTED BY AN UPPER LOW MOVING E ALONG
THE MT/WY BORDER TUE THROUGH WED. A COOLER AIRMASS WILL MOVE INTO
THE REGION BEHIND THE SURFACE LOW. EXTENDED MODELS AND THE WRF HAD
THE 700 MB LOW NEAR THE E ZONES ON TUE WITH ASSOCIATED
PRECIPITATION. AFTER TUE...LIFT CONTINUED TO WRAP AROUND THE 700
MB LOW INTO THE EAST THROUGH WED. THUS HAVE RAISED POPS TO LIKELY
OVER THE E ON TUE AND ALSO RAISED THEM A BIT FOR TUE NIGHT AND
WED. ALSO TRENDED TEMPS DOWN TOWARD ADJMEN DURING THIS PERIOD. 850
MB TEMPS WILL BE FROM +4 TO +6 DEGS C ON TUE ACROSS THE AREA. ON
WED...THE COOL AIR WILL LINGER OVER THE E. SO WILL GO WITH HIGHS
IN THE 50S EAST ON TUE AND NEAR 60 ON WED. UNCERTAINTY IN FORECAST
INCREASED ON THU AS GFS HAD AREA UNDER NW FLOW BEHIND UPPER LOW
AND ECMWF HAD A MORE WESTERLY FLOW BEHIND THE UPPER SYSTEM. LEFT
THE LOW CHANCE OF SHOWERS IN THE FORECAST AND LOWERED TEMPS A
LITTLE BASED ON 700 MB TEMPS STAYING BELOW ZERO. MODELS SOLUTIONS
DIFFERED CONSIDERABLY FOR FRI WITH GFS SHOWING RIDGING OVER THE
REGION AND ECMWF BRINGING AN UPPER TROUGH INTO THE AREA. NO CHANGE
TO LOW POPS AND NO CHANGE TO TEMPS AT THIS POINT. SAT PROGGED TO
BE UNDER ZONAL FLOW BUT UNCERTAINTY FAIRLY HIGH. LEFT LOW POPS
ALONE AND NUDGED TEMPS UP A COUPLE OF DEGREES. ARTHUR

&&

.AVIATION...

SHOWERS AND THUNDERSTORMS WERE BEGINNING TO DEVELOP ACROSS WESTERN
MONTANA AND NORTHWEST WYOMING THIS AFTERNOON. THUNDERSTORMS SHOULD
BEGIN TO MOVE INTO THE FORECAST AREA WITHIN THE NEXT FEW HOURS.
THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE LARGE HAIL AND
GUSTY WINDS IN EXCESS OF 60 MPH ALONG WITH MVFR CONDITIONS. THESE STORMS
WILL MOVE INTO EASTERN MONTANA BY LATE EVENING AND OUT OF THE AREA
BY LATE TONIGHT. A SURFACE WIND SHIFT TO THE NORTHWEST WILL ALSO OCCUR
AS THE THUNDERSTORMS PASS. STOPPKOTTE

&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 055/068 047/060 038/059 041/064 043/066 045/070 047/073
    53/T    44/T    54/W    22/W    22/W    22/T    22/T
LVM 044/062 042/054 032/056 034/061 036/063 039/066 038/069
    55/T    44/T    63/W    22/W    22/W    22/T    22/T
HDN 052/077 049/066 041/063 041/066 045/069 045/074 044/078
    43/T    54/T    54/W    22/W    22/W    22/T    22/T
MLS 054/079 050/063 042/056 042/062 043/067 045/069 046/074
    63/T    54/T    54/W    22/W    22/W    22/T    21/B
4BQ 055/087 050/065 041/057 041/062 042/067 044/069 042/073
    33/T    55/T    66/W    32/W    22/W    22/T    22/T
BHK 054/082 052/064 041/054 040/060 040/065 043/068 043/070
    33/T    55/T    56/W    32/W    22/W    22/T    21/B
SHR 048/083 047/061 039/056 038/060 039/064 042/068 044/072
    33/T    44/T    55/W    32/W    22/W    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 280 IN EFFECT UNTIL 10 PM MDT THIS
      EVENING FOR ZONES 28>31-34-35-38>42-56>58-63>68.
      FLOOD WARNING FOR THE TONGUE RIVER IN SOUTHEASTERN ROSEBUD
      COUNTY THROUGH 900 AM MDT SUNDAY.
WY...SEVERE THUNDERSTORM WATCH 280 IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 19, 4:06 AM MST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
506 AM MDT SAT MAY 19 2007

MTZ031-058-201115-
NORTHERN ROSEBUD-SOUTHERN ROSEBUD-
506 AM MDT SAT MAY 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

LOW LAND FLOODING WILL CONTINUE ALONG THE TONGUE RIVER FROM
BIRNEY TO ASHLAND AND BRANDENBERG. STRONG TO SEVERE THUNDERSTORMS
WILL BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG THUNDERSTORMS ARE POSSIBLE SUNDAY. A STRONG STORM SYSTEM
MOVING INTO THE AREA ON MONDAY COULD BRING LOCALLY HEAVY RAINS
MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028>030-032>042-056-057-063>068-WYZ098-099-201115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-CUSTER-FALLON-
NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
506 AM MDT SAT MAY 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WIND AND LARGE HAIL
WILL BE POSSIBLE THIS AFTERNOON AND EVENING. .

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STORM SYSTEM MOVING THROUGH THE AREA ON MONDAY AND TUESDAY WILL
BRING A CHANCE FOR LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 79 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Big Horn

When
May 19, 3:45 PM MST
Where
Big Horn County, Hardin
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.730, -107.600

Six to eight inch diameter Cottonwood tree branches were broken.

Thunderstorm Wind, Big Horn

When
May 19, 3:55 PM MST
Where
Big Horn County, Hardin
Measured
67 kt (77 mph) measured gust
Reported by
Storm Chaser
Coordinates
45.730, -107.600

Thunderstorm Wind, Big Horn

When
May 19, 3:55 PM MST
Where
Big Horn County, Hardin
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
45.730, -107.600

A large sign was blown over at a Shell station.

Hail, Rosebud

When
May 19, 5:22 PM MST
Where
Rosebud County, 1 mi W of Colstrip
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.880, -106.601

Thunderstorm Wind, Rosebud

When
May 19, 5:22 PM MST
Where
Rosebud County, 1 mi W of Colstrip
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.880, -106.601

Hail, Musselshell

When
May 19, 5:56 PM MST
Where
Musselshell County, 10 mi SE of Roundup
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.348, -108.382

Hail, Musselshell

When
May 19, 6:19 PM MST
Where
Musselshell County, 14 mi SE of Roundup
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.307, -108.323

Quarter to half dollar size hail was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30468, 30470, 30480, 30481, 30486, 30488, 30489.